Aa
A
A
A
Close
Stroke Community
3.2k Members
Avatar universal

What Effects does Anti-depressants have on a stroke victim?

Hi there,

First, I would like to say how much that I am glad to find a site like MedHelp for all my questions. Thank you to whoever developed it and everyone else for sharing their personal insights here.

On March 1st, 2010. My mother suffered a major stroke. It has been very hard on my family and her as she is paralysed on her left side. I see her as she struggles to regain control of muscle mobility on her left side.Although, her right side is fine. Over the last couple of days, my mother seemed to becoming more depressed which it was understandable. Her doctor suggested to my family that she be put on anti-depressants. It was decided by the majority of my family and my mother. She would NOT receive any anti-depressant medicine. During the last 3 days, her condition seem to becoming worse as she wouldn't talk or hardly hold anyone's hand during her visitations.

Finally, I learned that my father was coaxed in agreeing to allowed her doctor to give a small amount of anti-depressant medicine to her during the last 10 days. I kept my anger and disappointment in check. He realized now that he has made a mistake. Now, he hopes to fix the situation by requesting her off from the anti-depressants. I was informed that it takes a few days to ween someone off from the medications which it is not advisable to anyone to just go "cold turkey".

My question is, "what effects can I expect with her being on the anti-depressants"?  I am hoping that she hasn't grown a dependency to them at all. I am also hoping that her condition doesn't become worse. Some days are better than others as there are some signs to her recovery. I don't know if there are any other things that I can do to make her more comfortable. I tried constantly to massage her left limbs to keep up their blood circulation. It's nearly 2 months now. Her left side feels soft and flabby while her right side is strong and kicking.

Any info or suggestions would be greatly appreciated. Thank you in advance for your assistance.
2 Responses
1086746 tn?1288627989
Hello
I want to welcome you to the sight!
I'm glad you are here!
I  understand  your concerns.
8 mo ago when I became ill, Doctors thought I had a stroke at first.
I have bleeds in the small veins of my brain and also found I have  MS!
This turned my world upside down!! Now what??.
I too never took a pill in my life and didn't want any! LOl
I was afraid I'd "Get Hooked"
But as I have suffered so bad with pain and the
losing the use of my left side, and at times my right too,
I was an active 47 year old lady that is fit and never sick!
Over night I have had to be reclined and
have been like this ever since. I can't lay down flat, becaus it causes more bleeds. So all I can do is sit and
wait until the Doctors decide it I'm going to heal on my own ,
or need surgery.  
I became depressed for the first time in my life !  
I no longer had the sweet freedom to walk,
and the independence we all take for granted everyday was gone.
It's hard to look at tomorrow let alone next week or next year!
What about for the rest of our lives???  
I began to see  I was losing hope.
When that happened, I got weaker.
I didn't want to eat because I wasn't hungry etc.
I was so sad! The disappointment and sadness ate me up.
I tried with all my will to beat it and.couldn't!
Hon, I agreed to try Lexapro,
It' has helped me a lot!
I have noticed such a difference!
I want to TRY walking, even though I have to use a walker and
then. I can shuffle to the bath room and that's it.
I can laugh about it now and I just keep trying ,
I am not as sad and drained from that too.
I didn't want to sleep all day,
so my doctor suggested I take it at bedtime.
I'm so glad I decided to try it!
You see when something like this happens to our brain.
it also messes with our emotions. along w everything else in there.
Try to relax abut this a little. Go easy on Dad too.
He only wanted to help his sweetheart.
I personally believe you'll see you MOM sooner.
It  will help level out things that need to repair right now
and your mom won't have to deal with the sadness too.
This will free her to concentrate on getting well.
It took me a week to get up to my full dose and
I could tell a big difference within two weeks!

Your Doctor will not suggest anything that would harm your mom.
They have the knowledge to help us get as close to where we were before becoming ill and doing so as quickly as possible.
My Doc explained how my med works
and it makes so much sense!
You may see your MOM
come back and have the
WANT to with a little help like this. ( More energy ,not so sad)
Please don't be upset or she'll feel guilty for taking
something to help her stay calm so she can be herself sooner.
I .already felt guilty because I was sick
Plus, racking up a medical bill!
It will be ok. Come back here and check in,
Someone will stop by soon!
You are welcome to send me a message too if you like.
Try to be as peaceful as you can and not fuss around her,
she'll sense it and feel bad.  
I did when my family fussed around me.
I flet like it was my fault everyone was
wasting their time at a hospital, out of work college etc.
Good Luck Hon! Hope your Mom get's well soon!
Be calm baby!! She'll be calmer too.
Hugs,
NiCee


Avatar universal
Hi there NiCee

Thanks you for sharing your story and the information. There's alot of information out on the internet about anti-depressants. It is quite overwhelming. I haven't studied so much since I have left college. My uncle had told us that he was prescribed some anti-depressants for his surgery a few years back. He didn't like how it made him feel so he quit. Although, my uncle was also once a smoker but he quit 'cold turkey' and hasn't smoked since then.

I just worried to see my mother's condition seemingly getting worse. I feel totally useless and helpless to do anything for her. Everyone is telling me to be patient and stay strong in prayer. It is easier said than doing it. I will try to step back and put some more trust in my mother's doctors. Although, I am still skeptical and watching closely in my mother's recovery. This situation has already started to put strains amongst my family members.

I hope that you continue to feel well and get stronger there, NiCee. I appreciate your advantage point on letting me on what my mother must be experiencing. It is hard to know on what to do for her. Whenever she can't speak on what she needs from us. I am so glad to discover this site and your sincere kind advice.

All the best wishes again, NiCee.

Peace, prosperity, good health & harmony

~Ian Jennings
Have an Answer?
Top Neurology Answerers
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease